Alert archive / Illinois / Beach Hazards Statements in 2020
Beach Hazards Statement 12, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 17, 2020, 3:41 AM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Aug 18, 2020, 12:00 AM CDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2020, 3:41 AM CDT (08:41 UTC)
- In effect from
- Aug 18, 2020, 12:00 AM CDT
- Expired
- Aug 19, 2020, 4:00 AM CDT
- In force
- 28 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
679 WHUS43 KLOT 170841 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 341 AM CDT Mon Aug 17 2020 ILZ006-103-104-INZ001-002-171645- /O.NEW.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 341 AM CDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from late tonight through Tuesday evening. * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Ratzer
8 follow-up statements
726 WHUS43 KLOT 171545 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1045 AM CDT Mon Aug 17 2020 ILZ006-103-104-INZ001-002-172345- /O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1045 AM CDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ MDB
697 WHUS43 KLOT 171957 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 257 PM CDT Mon Aug 17 2020 ILZ006-103-104-INZ001-002-180400- /O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 257 PM CDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY EVENING... * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ MDB
299 WHUS43 KLOT 180211 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 911 PM CDT Mon Aug 17 2020 ILZ006-103-104-INZ001-002-181015- /O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 911 PM CDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ NWS CHICAGO
135 WHUS43 KLOT 180836 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 336 AM CDT Tue Aug 18 2020 ILZ006-103-104-INZ001-002-181645- /O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 336 AM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Ratzer
082 WHUS43 KLOT 181536 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1036 AM CDT Tue Aug 18 2020 ILZ006-103-104-INZ001-002-182345- /O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1036 AM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * LOCATION...Lake and Cook county shores in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ bleather
194 WHUS43 KLOT 182018 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 318 PM CDT Tue Aug 18 2020 ILZ103-104-INZ001-002-190430- /O.EXT.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/ Northern Cook-Central Cook-Lake IN-Porter- 318 PM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * LOCATION...Cook County shore in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ ILZ006-190300- /O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/ Lake IL- 318 PM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * LOCATION...Lake County shore in Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ MTF
986 WHUS43 KLOT 190301 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1001 PM CDT Tue Aug 18 2020 ILZ006-190415- /O.EXP.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/ Lake IL- 1001 PM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves continue to subside tonight and are now below 3 feet across Lake County Illinois. As a result, the Beach Hazard Statement has been allowed to expire. $$ ILZ103-104-INZ001-002-190900- /O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/ Northern Cook-Central Cook-Lake IN-Porter- 1001 PM CDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * LOCATION...Cook County shore in Illinois and Lake and Porter county shores in Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Petr
244 WHUS43 KLOT 190836 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 336 AM CDT Wed Aug 19 2020 ILZ103-104-INZ001-002-190945- /O.EXP.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/ Northern Cook-Central Cook-Lake IN-Porter- 336 AM CDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... Northeast winds continue to diminish on southern Lake Michigan early this morning, with waves subsiding to less than four feet. Therefore the beach hazards statement will be allowed to expire as scheduled at 4 am CDT. $$ Ratzer
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 2:41 AM CDT, 1 hour earlier.
Area forecast discussion, Aug 17, 2:41 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 241 AM CDT Mon Aug 17 2020 .SHORT TERM... 216 PM CDT Through Monday night... Later tonight into Monday morning a mid-level disturbance will shift southeast towards the area, while the exit region of a fairly stout upper level jet streak noses into the area. This should result in a modest lower level wind response supportive of some isentropic upglide very late tonight into Monday morning, especially over eastern IA and into northwestern and parts of north central IL. This may be enough to spark off some showers out west overnight, so I have opted to add in a mention of showers for this area through the mid morning on Monday. The surface cold frontal trough will drop southward across the area on Monday. While low-level moisture and mid-level lapse rates do not appear very impressive, this front could act to spark off a few widely scattered showers and afternoon thunderstorms, primarily over central IL and IN. For this reason, in collaboration with neighboring offices, we have added some low end chances over my southern counties. Any showers and storms will dissipate and shift out of the area prior to sunset Monday evening. A cooler and dryer airmass will work over the area Monday night ahead of an area of high pressure shifting southward over the Upper Midwest. This should allow temperatures outside the urban centers to drop off into the 50s late Monday night. KJB && .LONG TERM... 241 AM CDT Tuesday night through Sunday... Dry weather is expected to persist through the mid-late week period, with a gradual warming trend into Friday. The next chance of organized rain potential continues to look to be over the weekend as a cold front moves through the region. Surface high pressure is expected to build across the area Tuesday night into Wednesday, beneath the subsident wake of a mid- level short wave which digs southeast of the Ohio River Valley and the eastward drift of a long wave trough over the Northeast. Light winds and minimal cloud cover should allow for cool min temps in the lower 50s away from urban Chicago Wednesday morning. While the surface ridge remains across the area Wednesday, moderation in temps is expected as the pool of cooler 850 mb temps with the eastern trough drifts off to the east. Afternoon highs should range from the mid- upper 70s along the lake to the low 80s for inland areas. Further moderation is likely to take place Thursday into Friday, as the surface ridge drifts southeast of the forecast area, and return southwesterly low level flow develops. Afternoon high temperatures are expected to reach the mid-upper 80s by Friday, with less of a lake breeze influence for locations near the shores. Guidance continues to be in decent agreement in bringing short wave energy through the northern periphery of the western CONUS upper ridge Thursday night into Friday, which is progged to eventually dig southeast across the Great Lakes region this weekend. While primary surface low pressure passes north of the area, an associated cold front is expected to sag across the forecast area sometime later Saturday into Sunday. Shower and thunderstorm chances thus increase from the north as early as Friday night (but more substantially later Saturday), as low level moisture increases and pools along the slowly approaching front. Model detail differences exist with respect to timing of the front at this distance, so not much finesse is able to be applied just yet with just some slight chance/low chance pops Saturday and Sunday. Ratzer && .AVIATION... For the 06Z TAFs... Aviation forecast concerns: * Low potential for isolated/scattered showers early this morning. * Lake breeze likely this afternoon for ORD/MDW. Mid-level disturbance was evident in satellite imagery over the upper Midwest early this morning. This system, and its weak surface low pressure reflection, will continue to track southeast into central IL through this afternoon. 00Z RAOBs from around the region depict a generally dry column, though some isolated to scattered showers and thunderstorms have developed across northern IA are indicative of a pocket of better moisture on the nose of the approaching wave. While a few of the high-res CAMs try to develop a few of these showers into far northern IL this morning, expectation is that precipitation threat is pretty low, with mainly just some VFR mid-level cloud development likely. Better potential for precipitation development appears to be mainly south and southwest of the terminals early this afternoon, with increase in diurnal instability. Otherwise, light northwest winds early this morning will likely give way to lake breeze development again this afternoon. Models depict a late afternoon push into ORD/MDW, though confidence is somewhat low on timing details in otherwise weak gradient and some refinement will likely be needed. Winds should eventually turn north- northeasterly across the area this evening in the wake of the weak surface low and cold front with the passing mid-level disturbance. Ratzer && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 16, 8:55 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 855 PM CDT Sun Aug 16 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-180200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 855 PM CDT Sun Aug 16 2020 /955 PM EDT Sun Aug 16 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Friday. Monday... Limited Thunderstorm Risk. Friday and Saturday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-180200- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 855 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Friday. Friday and Saturday... Limited Thunderstorm Risk. Petr Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:21 AM CDT | Small Craft Advisory | LOT | 43 hr | |
| Aug 17, 3:51 PM CDT | Special Weather Statement | LOT | Livingston | 114 min |
Nearby
Beach Hazards Statements in Illinois, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.